Texas, 2023

Flash Flood and Damaging Wind in Texas, October 2, 2023

October 2, 2023 · NWS LUB · 2 events in 2 counties and zones

Plentiful moisture with lift from a large storm system approaching through the Intermountain West, resulted in numerous showers and thunderstorms late on the second through early on the third. The initial thunderstorm development occurred over eastern New Mexico on the afternoon of the second, but spread into the western South Plains during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Plentiful moisture with lift from a large storm system approaching through the Intermountain West, resulted in numerous showers and thunderstorms late on the second through early on the third. The initial thunderstorm development occurred over eastern New Mexico on the afternoon of the second, but spread into the western South Plains during the evening. The most intense thunderstorms produced pockets of hail and strong winds, including a peak wind gust of 68 mph measured at the Texas Tech University West Texas Mesonet located eight miles southwest of Sundown. However, even more impactful was the torrential rain that accompanied the thunderstorms and affected much of the central and southern South Plains. Rain totals of two to four inches were common across the central and southern South Plains, including in and around Lubbock, from this overnight event. This heaviest rain targeted the southern portions of Lubbock and points south and west from there, including through much of Lynn, Terry, and Yoakum Counties. Runoff from the excessive rain on Lubbock caused the North Fork Double Mountain Fork Brazos River to swell rising above flood stage. The water continued downstream from Lubbock, rising out of the banks and over Farm to Market Road 835, immediately upstream of Buffalo Springs Lake on the third. The water flowing over Farm to Market Road 835 peaked around two feet deep and prompted a road closure for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 1, 11:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 1, 11:23 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1223 AM CDT Mon Oct 2 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 215 PM CDT Sun Oct 1 2023

The bowling ball upper low continues to spin over Nevada this
afternoon and will remain stationary tonight. Southwesterly flow
ahead of the wave continues to feed midlevel moisture into eastern
New Mexico and West Texas, which is represented with the high
clouds. In addition, low level moisture advection this morning
brought extensive low clouds across eastern New Mexico this morning.
Southeast surface winds paired with the cloud cover has limited
warming temperatures across the High Plains. However, breaking
clouds will give way to temperatures warming close to the lower 80s
along the Caprock, while the temperatures off the Caprock are
quickly approaching the upper 80s. Satellite imagery shows storm
initiation near Ruidoso, New Mexico where the environment hasn't
been tampered by cloud cover. Similar to last night, these afternoon
storms will slowly move east northeastward. A weak shortwave
disturbance in the flow aloft will help aid additional storm
development and provide some dynamical lifting. Areas where clouds
can break this afternoon and temperatures warm, the strong capping
inversion will be eroded and allow for a strong to potentially
severe storm. SBCAPE values of around 1500 to 2000 J/kg are possible
and supportive of strong to damaging wind gusts and small hail. Slow
storm motion with PWATs around 1" to 1.5" may lead to heavy rainfall
and localized flooding concerns with any storms that develop. All in
all, the chances for storms later this evening and tonight across
the western South Plains will heavily rely on the clouds breaking
across eastern New Mexico this afternoon.

Tomorrow morning low level moisture will continue to advect into the
South Plains with dewpoints in the upper 50s to lower 60s. In
addition, low clouds will build into the High Plains. A few isolated
showers and storms may develop across the South Plains during the
morning hours, especially with any outflow boundaries from the
potential storms tonight moving across eastern New Mexico. Heading
into the afternoon hours, the upper trough will begin to shift
eastward with the upper jet approaching West Texas. Increased
southwesterly flow aloft and dynamical lift will give way to
afternoon scattered storm development across eastern New Mexico.
These storms will approach the western South Plains and far
southwest Texas Panhandle during the late afternoon hours tomorrow
with a strong to severe storm capable of damaging wind gusts and
large hail. In addition, PWATs will still be around 1" to 1.5" so
any storms that develop are likely to produce locally heavy rainfall
and flooding concerns.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 215 PM CDT Sun Oct 1 2023

Convection will continue to push into the FA from eastern New Mexico
late tomorrow evening as the axis of the upper trough approached the
Four Corners. Upper level divergence will increase over the region
during this time as a jet streak moves overhead. Convection will
begin to wane by midnight into the morning hours Tuesday. Convection
Tuesday afternoon/evening will depend on recovery from the morning
into the early afternoon. Models differ with the possibility of
lingering showers Tuesday morning into the early afternoon
especially for areas on the Caprock. This would limit convective
chances, specifically chances for severe storms. Storm chances would
be best across the Rolling Plains along a dryline if recovery
happens, otherwise initiation would occur near the eastern edge/just
east of the FA. For now we will continue with broad brushed precip
chances. Forecasted CAPE is currently around 2000 J/kg. The primary
threats will be hail up to one inch in diameter, winds up to 70 mph,
and brief heavy downpours. A cold front is still expected to push
into the region late Wednesday into early Thursday as the upper
trough axis pushes to our east. The front should cool highs into the
low/upper 70s across the FA Thursday afternoon with similar highs
lasting through the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Mon Oct 2 2023

VFR conditions are expected to prevail through the early morning
hours. MVFR ceilings are expected to develop around daybreak
primarily west of KLBB and KPVW with no impacts currently expected
at these terminals. Southeast winds will become breezy at all
three TAF sites late this morning and remain breezy through the
early evening hours before winds diminish. Thunderstorm chances
will also be on the increase this afternoon with a north-south
oriented line of storms moving east through the region. These
storms are expected to arrive at KLBB and KPVW around 00z bringing
gusty and erratic winds, frequent lightning, and the potential
for some hail. Heavy rainfall should lead to a drop of visibility
and ceilings during the heaviest rainfall into MVFR or lower
category. It remains uncertain if thunderstorms will hold together
long enough to impact KCDS so have left any mention out of that
TAF for now.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....51
AVIATION...58
Hazardous weather outlook, Oct 1, 2:54 AM CST, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
354 AM CDT Sun Oct 1 2023

TXZ021>044-020900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
354 AM CDT Sun Oct 1 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon and evening
mainly along and west of I-27. Some storms may become severe and
will be capable of producing wind gusts near 60 mph, hail to quarter
size, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible area wide Monday with the potential
for heavy rainfall and a few strong wind gusts and marginally severe
hail. Thunderstorms will be possible once again on Tuesday with the
potential for large hail, damaging wind gusts, and locally heavy
rainfall mainly across the eastern South Plains into the Rolling
Plains. Showers and thunderstorms may persist into Wednesday with
the highest probability across the southern South Plains and Rolling
Plains.

The radar

The Lubbock radar (KLBB), 19 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lubbock

When
October 2, 2:00 AM CST to 10:00 AM CST
Where
Lubbock County, 3.02 mi SSW of Doud to 3.83 mi E of Wolfforth
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
33.534, -101.959

Several rounds of heavy precipitation occurred from late on the first through the morning hours on the second. A number of roadways in the city of Lubbock became flooded. The heavy rain also caused the North Fork Double Mountain fork Brazos River to rise above flood stage on the southeast side of Lubbock. Farm to Market Road 835 west of Buffalo Springs Lake became inundated with flood waters and resulted in the closure of the road for a brief period on the second.

Thunderstorm Wind, Cochran

When
October 2, 7:03 PM CST to 7:08 PM CST
Where
Cochran County, 14.58 mi S of Whiteface
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.389, -102.610

A Texas Tech University West Texas mesonet site near Sundown measured severe wind gusts from 1903 CST through 1908 CST. A peak wind gust of 68 mph was measured at 1908 CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131621, 1130632.